I take a number of supplements and I think they are making my acid reflux worse. Which supplements could be causing my stomach irritation, and what can I do about it?
You may want to avoid supplements like vitamin B-6
, which can irritate the stomach or cause heartburn in some people. Arginine
may potentially increase stomach acid levels and worsen esophageal reflux (heartburn). (Be aware that arginine may be sold as a single ingredient supplement, or as an ingredient in a sexual enhancement supplement
.) If taken with heartburn medication such as omeprazole (Prilosec), St. John's wort
can worsen reflux symptoms.
A number of other supplements can cause nausea or stomach upset. Vitamin C may cause an "acid stomach" in some people, but fortunately, there is a special form of vitamin C
which may be helpful.
often contain minerals such as iron and zinc
which can cause stomach distress. Citrus bioflavanoids, another common ingredient in multis, can cause nausea or vomiting in a small percentage of women, especially those taking oral contraceptives or hormonal replacement therapy. See the "Avoiding Nausea" section of the Multivitamin and Multimineral Review
for tips for reducing stomach upset.
If you need supplemental iron, consider taking it separately. There are several forms of iron that are more gentle on the stomach
; these may be a good option for people who experience stomach upset even when taking iron with food.
can cause nausea, however, this can be minimized by dividing your dose and taking over the course of the day — just be sure not to take it too late in the evening
There are several ways to reduce stomach discomfort and "fish burps" caused by fish oil supplements
. (See the CL Answer
about this for our tips — as well as tips submitted by CL members).
can also cause stomach upset or diarrhea, however, taking it with food may help. Certain forms of magnesium may also be less problematic than others.
may cause stomach upset in some people, which can be reduced by taking an enteric-coated formula, smaller, divided doses, or taking with food.
Interestingly, although one study found curcumin
to improve heartburn symptoms, be aware it can cause nausea and mild stomach distress in some people
, especially in high doses or when taken for long periods of time.
Similarly, although there is some prelimenary evidence that ginger
may be helpful for nausea or heartburn, it may also cause stomach upset or heartburn
in some people.
When available, you may also want to try alternatives to hard tablet supplements, such as chewables, liquids, or fortified foods, which may help reduce stomach irritation.
Fortunately, there are also a number of supplements that may be helpful for heartburn
See the Encyclopedia articles about Dyspepsia
and gastroesophageal reflux disease (GERD
) for more information about these conditions.
Also see these related CL Answers:
I take omeprazole (Prilosec), a proton pump inhibitor, to reduce stomach acid. Are there supplements I should avoid, or be taking, due to this drug? >>
I read that turmeric may be a GI irritant. I have GI problems and wonder if I should avoid turmeric and curcumin? >>
Could my CoQ10 supplement be making me nauseous? >>
Why does my multivitamin make me nauseous? Is there anything that can help? >>
Which supplements can help with indigestion and/or heartburn? >>
This CL Answer initially posted on 12/19/2015.
Last updated 8/2/2017.